Background: Idiopathic intracranial hypertension (IIH) is a condition with increased intracranial pressure of unknown etiology. Its presenting symptoms include persistent headache, pulsatile tinnitus, and visual obscuration. It tends to occur in obese women of childbearing age, and its greatest risk is irreversible loss of vision. Some of the commonly used medications in dermatology, especially those for acne vulgaris, have been associated with IIH. However, the creation of specific risk categories for drugs as a guide for clinicians has never been performed.
Objective: The aim of this study was to critically assess all published cases of IIH and identify high-risk drugs associated with drug-induced intracranial hypertension (DIIH), to assist dermatologists and other physicians with patient education and monitoring of symptoms of secondary intracranial hypertension.
Methods: MEDLINE, EMBASE, and Cochrane Review Databases were searched for all cases of IIH thought to be drug-related between January 1900 and June 2019. A total of 5117 articles were identified, and 235 articles were found to be relevant. All cases were assessed to satisfy the modified Dandy criteria for diagnosis of IIH, and the likelihood of each case being a 'definite' adverse drug reaction (ADR) was determined using the Koh algorithm for ADR. An association category (from weakly associated [Category I] to strongly associated [Category V]) was assigned based on the number of cases meeting these two criteria.
Results: There were 259 verifiable cases of DIIH. Vitamin A derivatives, tetracycline-class antibiotics, recombinant growth hormone, and lithium were found to be most strongly associated with DIIH (Categories IV and V). Corticosteroids were moderately associated with DIIH (Category III). Drugs that were weakly associated with DIIH (Categories I and II) include cyclosporine, progestin-only contraceptives, combined oral contraceptives, second- and third-generation fluoroquinolones, sulfenazone, gonadotropin-releasing hormones and luteinizing hormone-releasing hormone agonist, nalidixic acid, amiodarone, stanozolol, danazol, divalproic acid, sulfasalazine, ketoconazole, and ustekinumab.
Conclusion: We suggest using the term 'drug-induced intracranial hypertension' (DIIH) and propose a set of diagnostic criteria for DIIH. Our review attempts to identify DIIH-associated drugs based on a strict diagnostic and drug-causality algorithm, then stratify them into appropriate risks categories. This may ultimately assist physicians in counselling patients about the risk of DIIH when prescribing medications and recognizing this uncommon yet sight-threatening condition.